Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 18, NWS Elko, NV

July 22, 2018Nye County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 22, 2018, 1:16 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 1:16 PM PDT (20:16 UTC)
Expired
Jul 22, 2018, 4:15 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

The radar

The Reno radar (KRGX), 205 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WGUS55 KLKN 222016
FFWLKN
NVC023-222315-
/O.NEW.KLKN.FF.W.0018.180722T2016Z-180722T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
116 PM PDT SUN JUL 22 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Northwestern Nye County in south central Nevada...

* Until 415 PM PDT.

* At 115 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Columbine Campground and Arc Dome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3896 11729 3871 11728 3872 11751 3894 11750

$$

SH
1 follow-up statement
047 
WGUS75 KLKN 222314
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
414 PM PDT SUN JUL 22 2018

NVC023-222323-
/O.EXP.KLKN.FF.W.0018.000000T0000Z-180722T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
414 PM PDT SUN JUL 22 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN NYE COUNTY WILL EXPIRE AT
415 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat, but some roads in the backcountry could be damaged or 
muddy. Use caution.

LAT...LON 3896 11729 3871 11728 3872 11751 3894 11750

$$

94

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 1:25 AM PDT, 11 hours 51 minutes earlier.

Area forecast discussion, Jul 22, 1:25 AM PDT, 11 hours 51 minutes before
Area Forecast Discussion
National Weather Service Elko NV
125 AM PDT Sun Jul 22 2018

.SYNOPSIS...Stormy weather today with scattered thunderstorms in
central NV and isolated thunderstorms in north NV. A few
thunderstorms can be strong over the next couple days producing
winds and heavy rainfall. Stormy weather will continue into the early
part of the week.

&&

.SHORT TERM...Today through Monday.

The four corners high circulation center remains in AZ and NM.
This will allow for a moist southerly flow across NV through the
rest of the weekend and into early next week. This moisture will
cause thunderstorms across NV with scattered storms in central NV
and isolated cells in northern NV. Tomorrow will see the dynamics
move east a bit and allow diminishing areal coverage Monday.  The
moisture is enough that the storms will be wet in nature with the
chance of heavy rainfall. The heavy rains can pose a localized
flood threat with the strongest cores and training storms.
Stronger storms will also pose a wind threat from strong gusty
outflows. Haze from the numerous fires will still linger in the
region through tonight and tomorrow.

.LONG TERM...Monday night through Sunday.

Medium range progs are depicting a large upper level ridge
rotating around the 4 corners region of the United States. This
will bring a flow out of the south with some moisture trying to
work its way north. This will allow showers and thunderstorms to
develop. Afternoon high temperatures will again be above normal
with readings in the 90s and low 100s. Activity is expected to
continue through the evenings with lows in the 50s and 60s
expected.

By Wednesday through the Friday timeframe, the upper level
ridge's circulation will remain somewhat over Arizona. Moisture
trapped under the ridge will get recycled Tuesday and Wednesday
afternoon with storm development waning Thursday and Friday
afternoons. As of now, the above normal temperatures look to
continue with readings in the 90s to 100s each afternoon.
Overnight lows will remain in the 50s and 60s.

&&

.AVIATION...A persistent storm system with ample moisture is
driving thunderstorms over Nevada. KTPH, KELY, KBAM, and KELKO
subject to storms, briefly heavy rains, and gusty winds. KWMC will
likely see VCSH with local gusty winds. Conditions at sites mostly
VFR or just above MVFR. En route conditions seriously affected by
smoke so slant visibility will be reduces. Temps still hot so
density altitudes will be much above normal. Also, be aware that
some storm bases could drop below ridge or peak level and obscure
mountains.

&&

.FIRE WEATHER...Wet thunderstorms are expected today and tomorrow.
Coverage increases Sunday and may retreat into central Nevada
Monday.  The thunderstorms will be scattered in central NV and
isolated in northern NV Sunday. In addition to increased coverage
RH's rise, and the chance for brief heavy rains increases,
especially over zones 454...455...and 457. These wet thunderstorms
pose a flash flood threat with the strongest storms and repeating
storms over isolated areas. There is the threat of strong gusty
winds with the thunderstorms with outflows in excess of 45 mph
possible.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98/98/98/98
Hazardous weather outlook, Jul 22, 8:31 AM PDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
831 AM PDT Sun Jul 22 2018

NVZ033>035-037>041-230345-
Southeastern Elko County-Ruby Mountains/East Humboldt Range-
White Pine County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
831 AM PDT Sun Jul 22 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada and south central Nevada.

.DAY ONE...Today and Tonight.

A moist and unstable airmass currently resides over much of
central Nevada this morning. In addition, several days of showers
and thunderstorms have dropped a half inch to one inch of rainfall
over portions of southern Lander/Eureka, White Pine, and northern
Nye counties. Finally, some locations have seen fires recently
that may or may not be currently burning, leading to some burn
scars. With weak storm motion magnitudes of less than 10 mph, the
threat for localized flash flooding is possible, especially over
recently burned areas like Fish Creek, Broad, Giroux, Hogan, Echo,
North Creek, Boone Springs, and Silver State. Due to the nature of
these burns, debris flows may be possible, especially in those
locations with steep terrain. In addition, small hail and wind
gusts of 40 to 50 mph will accompany the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No significant weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

For more information from National Weather Service - Elko
please visit: http://www.weather.gov/elko

In the hours before

Special weather statement, Jul 22, 12:28 PM PDT, 48 minutes before
Special Weather Statement
National Weather Service Elko NV
1228 PM PDT SUN JUL 22 2018

NVZ040-222015-
Northwestern Nye County NV-
1228 PM PDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 115
PM PDT...

At 1228 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Round Mountain, moving northeast at 10 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Arc Dome.

LAT...LON 3878 11734 3881 11748 3898 11745 3895 11718
TIME...MOT...LOC 1928Z 204DEG 10KT 3884 11740

SH
Special weather statement, Jul 22, 12:29 PM PDT, 47 minutes before
Special Weather Statement
National Weather Service Elko NV
1229 PM PDT SUN JUL 22 2018

NVZ040-222015-
Northwestern Nye County NV-
1229 PM PDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NYE COUNTY UNTIL 115 PM
PDT...

At 1229 PM PDT, Doppler radar was tracking a strong thunderstorm 25
miles southwest of Kingston. this storm was nearly stationary.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Reese River Valley.

LAT...LON 3897 11742 3898 11757 3911 11758 3911 11740
TIME...MOT...LOC 1929Z 188DEG 4KT 3903 11750

SH
Special weather statement, Jul 22, 12:31 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service Elko NV
1231 PM PDT SUN JUL 22 2018

NVZ041-222015-
Northeastern Nye County NV-
1231 PM PDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NYE COUNTY UNTIL 115 PM
PDT...

At 1231 PM PDT, Doppler radar was tracking a strong thunderstorm 35
miles east of Manhattan, moving north at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of northern Nye
County.

LAT...LON 3843 11630 3841 11646 3856 11655 3860 11628
TIME...MOT...LOC 1931Z 171DEG 6KT 3847 11641

SH

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:12 PM PDTSpecial Weather StatementLKN33 min
Jul 21, 5:19 PM PDTAreal Flood AdvisoryLKNNye5 hr
Jul 21, 6:58 PM PDTSpecial Weather StatementLKNEureka47 min
Jul 21, 8:43 PM PDTSpecial Weather StatementLKN47 min
Jul 21, 11:56 PM PDTSpecial Weather StatementLKN49 min
Jul 22, 12:14 AM PDTAreal Flood AdvisoryLKNEureka, Lander, White Pine3 hr
Jul 22, 12:28 PM PDTSpecial Weather StatementLKN47 min
Jul 22, 12:29 PM PDTSpecial Weather StatementLKN46 min
Jul 22, 12:31 PM PDTSpecial Weather StatementLKN44 min
Jul 22, 12:40 PM PDTAreal Flood AdvisoryLKNNye6 hr
Jul 22, 1:20 PM PDTSpecial Weather StatementLKN40 min
Jul 22, 1:31 PM PDTSpecial Weather StatementLKN44 min
Jul 22, 1:38 PM PDTSpecial Weather StatementLKN52 min
Jul 22, 1:54 PM PDTSpecial Weather StatementLKN51 min
Jul 22, 2:25 PM PDTAreal Flood AdvisoryLKNLander4 hr
Jul 22, 2:33 PM PDTSpecial Weather StatementLKN42 min
Jul 22, 3:16 PM PDTSpecial Weather StatementLKNEureka44 min
Jul 22, 3:22 PM PDTSevere Thunderstorm WarningLKNEureka, Lander23 min
Jul 22, 3:23 PM PDTSpecial Weather StatementLKNEureka52 min
Jul 22, 3:27 PM PDTSpecial Weather StatementLKN48 min
Jul 22, 3:29 PM PDTSpecial Weather StatementLKN46 min
Jul 22, 3:31 PM PDTSpecial Weather StatementLKN44 min
Jul 22, 3:44 PM PDTSevere Thunderstorm WarningLKNEureka, Lander31 min
Jul 22, 3:50 PM PDTFlash Flood WarningLKNLander3 hr
Jul 22, 3:54 PM PDTSpecial Weather StatementLKN51 min
Jul 22, 4:05 PM PDTSpecial Weather StatementLKNElko40 min
Jul 22, 4:17 PM PDTSpecial Weather StatementLKN43 min
Jul 22, 4:25 PM PDTSpecial Weather StatementLKNEureka50 min
Jul 22, 4:40 PM PDTSpecial Weather StatementLKNNye50 min
Jul 22, 4:41 PM PDTSpecial Weather StatementLKN49 min
Jul 22, 4:42 PM PDTSpecial Weather StatementLKN48 min

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.